Local anaesthetic numbs the area being treated
Local anaesthetic blocks pain signals from nerves in a particular area. It is different from general anaesthesia, which makes you unconscious. The UK National Health Service (NHS) notes that serious adverse effects are rare, but the team still needs to monitor your response.[1]
If you feel unwell after an injection, say exactly what you notice: “My heart is racing” or “I feel dizzy.” Let the team assess you rather than trying to work out the cause yourself.[1]
Anxiety or ingredients in the anesthetic can cause palpitations
The NHS Specialist Pharmacy Service distinguishes anxiety-related reactions from drug effects. Adrenaline in some dental anaesthetics helps the numbing effect last longer, but it can also cause palpitations.[2]
Such a reaction does not automatically mean an allergy. True allergy is rare, and an inaccurate allergy label can complicate future care. Recording the circumstances carefully is therefore important.[2]
Do not simply wait out these symptoms
Sudden swelling of the lips, tongue, or throat, difficulty breathing, or a tight throat can indicate a severe allergic reaction. Alert staff immediately if you are in the clinic. Outside the clinic, call for emergency help—119 in Korea. A rash does not have to be present.[3]
Palpitations that do not settle, or those accompanied by chest pain, breathlessness, or fainting, also need urgent assessment. Patients should not try to distinguish an allergy, a heart problem, or another cause from symptoms alone.[4]
Describe what happened, rather than assuming an allergy
Recall when you received the injection, how soon symptoms began, and whether swelling or a rash accompanied the palpitations. Records of the medicine used and any treatment given can help. Always disclose an allergy that has already been confirmed.[1][2]
Tell the team about your usual medicines and any heart condition. Palpitations that recur outside the dental clinic or become more frequent may need separate medical assessment. Do not assume that palpitations outside the dental clinic are all due to a previous anesthetic injection.[4]
Preparing for a more comfortable next appointment
Agree on a signal for pausing treatment before you begin. Any change in anaesthetic technique or medicine should follow a review of your previous reaction and health. Do not stop your regular medicines on your own or decide that you must endure treatment without anaesthesia.[2]
Mention the previous experience when booking so that it can be discussed beforehand. Contact the treating clinic if symptoms after local anaesthetic persist or concern you.[1]
Research and institutional sources
- National Health Service. Local anaesthetic. Reviewed 17 December 2025.View source ↗Official information on how local anaesthetic works, monitoring, allergy history, and seeking help for persistent adverse effects.
- NHS Specialist Pharmacy Service. Managing reactions to dental local anaesthetic injections. Updated 30 July 2024.View source ↗Professional guidance distinguishing anxiety-related reactions, drug effects, and allergy. UK product availability is not generalized to Korea.
- National Health Service. Anaphylaxis. Reviewed 21 June 2023.View source ↗Signs of severe allergy and the need for immediate emergency help. The emergency number is localized to 119 in Korea.
- National Health Service. Heart palpitations. Reviewed 17 March 2026.View source ↗The range of causes and urgent assessment for palpitations with chest pain, breathlessness, or fainting.
Bracketed numbers in the text link to these sources. This article provides general health information; individual diagnosis and treatment plans are determined after a clinical consultation.

